Wyoming, 2026

High Wind in Wyoming, January 6 to 7, 2026

January 6 to 7, 2026 · NWS CYS · 7 events in 7 counties and zones

A system moving across the Rockies caused widespread high winds in the usual southeast Wyoming wind prones and wind prone adjacent areas.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A system moving across the Rockies caused widespread high winds in the usual southeast Wyoming wind prones and wind prone adjacent areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 5, 10:45 PM MST, 1 hour 47 minutes earlier. Its key messages:

  • Snow showers along and west of the Laramie Range will dissipate this evening.
  • High winds will continue intermittently through Wednesday in the wind prone areas of southeast Wyoming. Winds may spread into adjacent populated areas, but confidence is lower for those areas.
  • Elevated grassland fire danger is expected Tuesday and Wednesday over the High Plains.
Area forecast discussion, Jan 5, 10:45 PM MST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1045 PM MST Mon Jan 5 2026

.KEY MESSAGES...

- Snow showers along and west of the Laramie Range will
  dissipate this evening.

- High winds will continue intermittently through Wednesday in
  the wind prone areas of southeast Wyoming. Winds may spread
  into adjacent populated areas, but confidence is lower for
  those areas.

- Elevated grassland fire danger is expected Tuesday and
  Wednesday over the High Plains.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 330 PM MST Mon Jan 5 2026

Gusty winds continue across the area as a disorganized shortwave
moves overhead. Steep lapse rates and modest instability present are
supporting some partially convective modes across the area, with on
and off snow showers mainly west of the Laramie Range. Forcing will
be gradually decreasing through the evening so we should see snow
shower coverage decrease in coverage, and come to an end after about
8PM.

Winds remain strong along the I-25 corridor from Wheatland to
the Colorado state line. We may see a little bit of a break this
evening, but confidence in seeing a break was not high enough to
break up the High Wind Warning until forcing for strong winds
increases again later tonight. Probabilities for high winds along
the Laramie Range wind corridors remain around 30 to 50% through the
evening. These come up early Tuesday morning across the board as
large-scale gradients begin to strengthen once again. The GFS is as
usual the most aggressive, but other models still show values
supportive of intermittent wind gusts of 60 to 70 mph in the
wind prone areas beginning tonight and continuing through
Wednesday. There may be breaks at times in the winds, but again,
the timing and duration of these potential is too uncertain to
split the warning. In addition, models depict downward vertical
motion extending into the I-25 corridor (beyond just Bordeaux)
early Tuesday morning and lasting through much of the day. Winds
aloft are a little marginal this far east, around 45 to 55
knots. Most models do not show much potential for mountain wave
breaking with a transient, marginal inversion indicated. Due to
slightly lower confidence in the winds reaching Cheyenne and
Wheatland, opted to issue a Watch. These areas also should see a
more defined break Tuesday evening, even though some potential
for high winds will return late Tuesday night into Wednesday.
Rawlins, Laramie, Cheyenne, and Wheatland have about a 40%
chance for exceeding 60 mph on Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 330 PM MST Mon Jan 5 2026

Westerly flow does continue on Wednesday through Thursday
morning. Winds will gradually start to decrease Wednesday
evening and into the overnight period. The previous High wind
warnings that started at the beginning of the week with end by
Wednesday evening. The winds will still be gusty on Thursday
however they currently don't look to warrant any headlines and
be diurnal in trend. Thursday also looks to be a temporary break
in this dry pattern. There is a short disturbance that moves
through the Intermountain West Thursday into Friday. This
shortwave looks to develop some leeward cyclogenesis to which
some over-running moisture could provide a light dusting of snow
east of I-25 into the Southern Nebraska Panhandle. The pattern
moves from Westerly flow to a more Northerly flow as the
shortwave pushes through. A highly amplified ridge starts to
build over the West Coast keeping the Intermountain West in a
northerly flow. A weak shortwave does push through the
Intermountain west on Saturday but areas outside our mountains
look to remain dry during this time. Saturday evening the ridge
looks to shift east and start to push into the Intermountain
West. Sunday and Monday looks to remain dry as this ridge moves
over the Intermountain west.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1045 PM MST Mon Jan 5 2026

Pacific upper level disturbance will move east of the region this
evening. Windy conditions will continue tonight and through the day
on Tuesday over most terminals.

HAZARDS/WEATHER TRENDS: VFR conditions will prevail across southeast
Wyoming and western Nebraska. Remaining windy for the southeast
Wyoming terminals tonight through Tuesday with westerly gusts up to
40 knots at times. Some brief lulls in the strongest winds are
possible from time to time, but prevailing conditions should see
gusts over 30 knots. Current models are showing winds trending
stronger for the western Nebraska terminals late Tuesday morning
through the afternoon hours with occasional gusts of 22 to 35 knots
possible. Some LLWS expected between 08z and 16z when surface winds
are most likely to decouple.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST Wednesday for WYZ106-116-117.
     High Wind Warning until 5 PM MST this afternoon for WYZ107.
     High Wind Watch from 2 AM MST Tuesday through Tuesday
     afternoon for WYZ107-118.
     High Wind Warning from midnight tonight to 5 PM MST Wednesday
     for WYZ110.
     Winter Weather Advisory until 11 PM MST this evening for
     WYZ112.
NE...None.

&&

SHORT TERM...MN
LONG TERM...MN
AVIATION...TJT
Hazardous weather outlook, Jan 5, 3:03 AM MST, 21 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
303 AM MST Mon Jan 5 2026

NEZ002-003-019>021-054-055-095-096-WYZ101>119-061015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
303 AM MST Mon Jan 5 2026

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

- Another round of high winds are possible today, with High Wind
  Watches in effect for Bordeaux, Platte County, and the South
  Laramie Range and Foothills.

- Mountain snow is expected across the Sierra Madre and Snowy
  Ranges today. Greatest amounts in the Sierra Madres, so a Winter
  Weather Advisory is in place.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

- Mild temperatures will continue as ridging aloft dominates
  weather conditions.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 6, 12:32 AM MST to January 7, 2:36 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Frequent gust of 60 to 70 MPH were recorded along Interstate 80 from WYDOT sensors. A maximum gust of 84 MPH from a WYDOT sensor at Foote Creek was recorded at 1:46 PM MST on 1/6.

High Wind, South Laramie Range Foothills

When
January 6, 1:32 AM MST to 3:00 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Frequent gusts between 50 and 55 MPH were recorded at the Whitaker WYDOT sensor along Interstate 25. The maximum gust was 62 MPH and occurred at 1:32 AM MST on 1/6.

High Wind, Central Laramie County

When
January 6, 2:02 AM MST to January 7, 2:36 AM MST
Where
Central Laramie County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Frequent gusts between 60 and 65 MPH were recorded at the Bear Creek WYDOT sensor along Interstate 25. The maximum gust was 67 MPH and occurred at 10:42 PM MST on 1/6.

High Wind, Central Laramie Range and Southwest Platte County

When
January 6, 2:32 AM MST to January 7, 10:46 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Frequent gusts between 60 and 70 MPH were recorded at the Bordeaux WYDOT sensor along Interstate 25. The maximum gust was 76 MPH and occurred at 3:46 PM MST on 1/6.

High Wind, South Laramie Range

When
January 6, 9:56 AM MST to 3:02 PM MST
Where
South Laramie Range forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Multiple sensors recorded wind gusts between 60 and 70 MPH along Interstate 80. A WYDOT sensor at Vedauwoo recorded a maximum wind gust of 75 MPH at 1:52 PM MST on 1/6.

High Wind, Converse County Lower Elevations

When
January 6, 10:56 AM MST to January 7, 12:06 AM MST
Where
Converse County Lower Elevations forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Frequent gust of 60 to 65 MPH were recorded across Converse County. A maximum gust of 65 MPH was recorded from the Deer Creek WYDOT sensor along Interstate 25 at 10:42 PM on 1/6.

High Wind, East Platte County

When
January 6, 2:52 PM MST to January 7, 12:16 PM MST
Where
East Platte County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Frequent gust of 60 to 65 MPH were recorded along Interstate 25 from WYDOT sensors. A maximum gust of 70 MPH from a WYDOT sensor at Coleman was recorded at 11:46 AM MST on 1/7.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2026Every state in 2026This day in weather historyWarnings in Wyoming, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1301512, 1301523, 1301527, 1301479, 1301518, 1301478, 1301511.